GCA, Pred and Imuran

Hi all.

Diagnosed with GCA 4+ yrs ago. Had relapses at 1, 7, 5 and 4 mg pred/day. When I was on 8mg/d in July this year, Dr advised to take 15mg of Methotrexate once a week. Side effect was severe tiredeness days following taking the drug. Dr has now advised to replace Methotrexate with Imuran, an Azathioprine drug at a dose of 50Mg daily.

Does anyone have any experience of Imuran, and/or been advised to take/ not to take, and any possible side effects.


4 Replies

  • I have had pmr for 4 yrs, then 18 months into the journey GCA symptoms started. My Rheumy dismissed my symptoms for a long time then 11 months on he decided to put me on Azathioprine. I am taking 150mgs daily with no side effects. I now have a GCA diagnosis thanks to 2 leading experts. Last December I decided to stop taking it as my Pred was increasing due to pmr flare. 12 days later I had a very bad flare of GCA symptoms. My Rheumy told me to restart and the head symptoms subsided. So I know it helps my GCA pains but not so convinced it helps the pmr. I am fortunate that I have had no bad side effects. I recently stopped for 1 week as I had a chest infection and head and tongue pains started increasing again. I hope you find it helps you, last year I did get to 3mgs before pmr flare, I am currently doing the "dead slow nearly stop" taper which my Rheumy recommended, and the tapers are much easier now, 😃 Good luck

  • Thnks for that runrig.

    Although I have had 4 relapses with GCA ( not ever having had, or diagnosed with PMR), they were not accompanied by my pre-diagnosis condition which was continual dull headache and tender scalp ( no jaw cluadication, or neck and hip pain). The relapses were identified by greatly increased ESR & CRP markers. However, the past 2 months, my blood markers were ok, I have had severe weakness in leg muscles after exercise, which may be Peripheral Artery Disease (PAD). I exercise regularly, sometimes strenuously, but only the last 2 months have had this 'weakness'. Is it also GCA related - dunno. I am 70 and have always been fit and active. May be it's just old age catching up. lol.

  • I can't tell you about these so-called "steroid sparers" - I wouldn't take them unless really in a very bad place. And that is after 10 years of PMR - 5 of them untreated because it wasn't recognised by the doctors.

    I'm sorry - if you have managed to get down to 8mg on your own I can see no good reason for adding in another medication with its own set of side effects. I personally am quite convinced of the value of a very slow reduction and stopping where it still works and a lower dose doesn't:


    If you are unable to get below about 5mg there are 2 possible reasons. One is that the underlying autoimmune disorder that gives rise to GCA/PMR is still active and causing symptoms or there is always the possibility that the adrenal glands are not starting to function normally again. That can be checked by having an ACTH or synacthen test.

    Four years is not unusual in GCA/PMR - 5 years is a sort of reasonable average and a small number of people take even longer.

  • Tom, we rarely hear of patients being recommended to add in DMARDS such as Methotrexate when, like you, they have already managed to reach doses of 8mg and below of Pred alone.

    It must have been very frustrating to have got as low as 1mg only to suffer a flare but I suspect the reason may be that you may not have spent the longer period needed at each of the lower doses to keep the inflammation at bay, remembering that each reduction at these low doses is a higher percentage drop than the previous one. Reducing in just half mg decrements at this stage and slowly tapering over several weeks can often prove more successful as it allows the adrenal glands to catch up with producing their pre-Pred supply of natural steroid (cortisol) after having been suppressed by the long-term artificial steroid.

    Also, how "strenuous" is that exercise - you might just be pushing those possibly steroid-weakened muscles too far, hence the feeling of "severe weakness in leg muscles after exercise".

You may also like...